Hail, Williams
- When
- May 29, 2:12 AM CST to 2:19 AM CST
- Where
- Williams County, 0.46 mi W of Williston
- Measured
- 0.75 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 48.150, -103.630
An approaching upper level low, combined with substantial surface moisture on the northern edge of a developing nocturnal low level jet, resulted in the north-northeastward development of elevated thunderstorms from eastern Montana into portions of northwest and north central North Dakota during the early morning hours of Saturday, May 29th. Several reports of large hail were received along with…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An approaching upper level low, combined with substantial surface moisture on the northern edge of a developing nocturnal low level jet, resulted in the north-northeastward development of elevated thunderstorms from eastern Montana into portions of northwest and north central North Dakota during the early morning hours of Saturday, May 29th. Several reports of large hail were received along with one report of a severe thunderstorm wind gust. In addition, heavy rainfall also resulted in flash flooding conditions as the thunderstorms continued to develop and train over some locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 29, 2:09 AM CST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 309 AM CDT SAT MAY 29 2010 .SHORT TERM...TODAY THROUGH MONDAY NIGHT THE MODELS CONTINUE TO HAVE A GOOD HANDLE ON THE SYSTEM NOW IN THE PLAINS. THE SURFACE LOW HAS ELONGATED WITH A COLD FRONT FROM NORTHWEST SOUTH DAKOTA INTO NORTHEAST NORTH DAKOTA WHERE IT BECOMES A WARM FRONT AS IT CURVES INTO MINNESOTA. SOUTH AND EAST OF THE FRONTS...THE AIRMASS APPEARS TO BE CAPPED. ELEVATED CONVECTION NORTH OF THE FRONTS HAVE HIGH CAPE AND POTENTIAL FOR HEAVY RAIN AND LARGE HAIL. WILL EXTEND THE SEVERE THUNDERSTORM WATCH INTO MONTRAIL AND BURKE COUNTY THIS MORNING. CONVECTION HAS BEEN NORTH OF THE FRONTS AND HAS BEEN INITIATED BY UPPER LEVEL SHORT WAVES MOVING AROUND THE UPPER LEVEL ROCKY MOUNTAIN TROUGH AND HAVE BEEN LIMITED TO NORTHWEST NORTH DAKOTA SO FAR THIS MORNING...BUT ARE LIKELY TO EXTEND EAST THROUGH THE MORNING HOURS. THE LOW AND TROUGH AND CONVECTION WILL SHIFT EAST TODAY AND TONIGHT. HIGH CAPE AND HIGH PRECIPITABLE WATER POINT TOWARD CONTINUE POTENTIAL FOR SEVERE THUNDERSTORMS AND HEAVY RAIN TODAY AND EARLY TONIGHT. THE SURFACE LOW WILL MOVE EAST OF THE FORECAST AREA BY SUNDAY BRINGING AND END TO POTENTIAL CONVECTION BUT BRINGING DECIDEDLY COOLER AIR TO THE FORECAST AREA FOR THE REMAINDER OF THE SHORT TERM. TUESDAY THROUGH FRIDAY... THE PERIOD BEGINS WITH SHORTWAVE RIDGING BUILDING INTO THE NORTHERN PLAINS AND A NEUTRAL TO NEGATIVELY TILTED TROUGH MOVING INTO CENTRAL MONTANA. THE 00 UTC ECMWF AND GFS CONTINUE TO INDICATE THE TROUGH MOVING INTO NORTH DAKOTA LATE TUESDAY/EARLY WEDNESDAY WITH ANOTHER ROUND OF THUNDERSTORMS POSSIBLE FOR THE REGION. THE GFS KEEPS THE BULK OF THE PRECIPITATION OVER THE SOUTHERN HALF OF NORTH DAKOTA WITH THE ECMWF SHOWING PRECIPITATION POTENTIAL OVER MOST OF WESTERN AND CENTRAL NORTH DAKOTA. AFTER THE TROUGH EXITS TO THE EAST ON WEDNESDAY MODELS BEGIN TO DISAGREE. THE 00 UTC GFS BUILDING A RIDGE OVER THE NORTHERN PLAINS AND THE ECMWF IS TRANSITIONING TO ZONAL SOUTHWEST FLOW ALOFT THROUGH FRIDAY. THE ECMWF ALLOWS SHORT WAVES MOVING THROUGH THE SOUTHWEST FLOW ALOFT TO MOVE THROUGH NORTH DAKOTA INCREASING THE POTENTIAL FOR PRECIPITATION. .AVIATION... STATIONARY FRONT STRETCHING FROM SOUTHEASTERN MONTANA SOUTH OF KISN AND TO KMOT WITH SURFACE LOW PRESSURE OVER SOUTHWESTERN NORTH DAKOTA. MULTIPLE CONCERNS EARLY THIS MORNING AT KISN...KDIK...AND KMOT. SEVERE THUNDERSTORM WATCH NUMBER 231 IS IN EFFECT UNTIL 6AM CDT FOR MAINLY KISN. IFR CEILING AND FOG ARE OCCURRING AT KDIK AND KMOT WITH IFR CEILINGS AT KISN. EXPECT CEILINGS TO LIFT IN THE WEST AS THUNDERSTORMS APPROACH TO MVFR AT KISN AND KDIK BY 3AM WITH IFR CEILINGS AND VISIBILITY CONTINUING AT KMOT. EXPECT THUNDERSTORMS WITH HAIL AT KISN WITH GUSTY WINDS AT KISN AND KDIK. VFR CONDITIONS CAN BE EXPECTED AT KBIS AND KJMS THROUGH 12Z SATURDAY WITH MVFR CONDITIONS DEVELOPING AFTER THAT. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO EFFECT KMOT...KBIS...AND KJMS AFTER 18 UTC SATURDAY AS SURFACE LOW PRESSURE PUSHES EASTWARD. .HYDROLOGY... WITH RECENT HEAVY RAINS OVER THE SOURIS RIVER BASIN THE LAST FEW DAYS...RIVER LEVELS AT TOWNER AND BANTRY ARE RISING. FOR THE SOURIS RIVER NEAR TOWNER...THE RIVER LEVEL MAY REACH FLOOD STAGE BY LATE TUESDAY OF NEXT WEEK. THE RIVER LEVEL NEAR BANTRY SHOULD REMAIN JUST BELOW FLOOD STAGE. HOWEVER...THIS ALL DEPENDS ON HOW MUCH ADDITIONAL RAINFALL IS GENERATED BY THE SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. FOR THE MISSOURI RIVER NEAR WILLISTON THE CURRENT RIVER LEVEL IS JUST BELOW FLOOD STAGE AND IS FORECAST TO SLOWLY FALL THROUGH THE WEEKEND. MINOR FLOODING CONTINUES AT THE JAMES RIVER NEAR LUDDEN WITH A FORECAST RISE TO MODERATE FLOODING BY MONDAY OF NEXT WEEK. CONTINUED FLASH FLOOD WATCH FOR NORTHWEST AND NORTH CENTRAL THROUGH NOON TODAY. ALSO ADDED GOLDEN VALLEY TO THE WATCH DUE TO CONVECTION EARLIER. A CONVECTIVE COMPLEX IS NOW IN NORTHWEST NORTH DAKOTA AND IS MOVING NORTHEAST. THERE IS ALSO DEVELOPMENT IN NORTHEAST WYOMING WHICH INDICATES POTENTIAL FOR PRECIPITATION AS THE THUNDERSTORMS MOVE NORTH THROUGH THE MORNING. AS YESTERDAY CONVECTION IS LIKELY ALONG AND NORTH OF A COMBINATION COLD AND WARM FRONT WHICH CURVES FROM NORTHEAST SOUTH DAKOTA THROUGH NORTHEAST NORTH DAKOTA. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 1 PM CDT /NOON MDT/ THIS AFTERNOON FOR NDZ001>005-009>012-017-031. && TSW/COUSINS/RPK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1208 AM CDT SAT MAY 29 2010 NDZ001>005-009>012-017-300515- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-MCKENZIE- 1208 AM CDT SAT MAY 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA AND NORTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT A FLASH FLOOD WATCH IS IN EFFECT TONIGHT THROUGH SATURDAY MORNING. THUNDERSTORMS ARE LIKELY TONIGHT AND INTO SATURDAY MORNING...SOME POSSIBLY SEVERE. HEAVY RAINS OVER THE PAST FEW DAYS...COMBINED WITH A PERSISTENT MOIST WEATHER PATTERN...WILL BRING THE POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING OVER NORTHWEST NORTH DAKOTA TONIGHT AND SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NDZ013-019>023-025-034>037-042-045>048-050-051-300515- PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH- KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 1208 AM CDT SAT MAY 29 2010 /1108 PM MDT FRI MAY 28 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY...SOME POSSIBLY SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ018-031>033-040-041-043-044-300515- DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 1208 AM CDT SAT MAY 29 2010 /1108 PM MDT FRI MAY 28 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THERE IS A GOOD CHANCE OF THUNDERSTORMS TONIGHT...SOME POSSIBLY SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY...SOME POSSIBLY SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
The national radar mosaic for the moment the first event began.
5 hail, 4 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Several culverts were washed out along with flooding at an oil drilling site.
Public reports of flash flooding were received via broadcast media over rural north central Williams County. Rainfall rates were reported to be around two inches in less than 45 minutes. Some county roads were damaged by the flowing water.
The high thunderstorm wind damaged oil tanks. The tanks were overturned. The time and wind speed are both estimated.
Strong thunderstorm winds resulted in damage on the west side of Bottineau. Several grain bins were knocked over, one transmission tower was knocked down, and several trees sustained damage.
The report indicated that no damage was done.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230536, 230537, 230539, 230548, 237071, 230542, 230544, 230545, 238243, 237101, 230546.